Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 66, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 5, 2004, 4:59 PM EDT for Beaufort County, Craven County, Pamlico County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 4:59 PM EDT (20:59 UTC)
- Expired
- Aug 5, 2004, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, NC, Craven County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 46 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 052059
SVRMHX
NCC013-049-137-052145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
459 PM EDT THU AUG 5 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
PAMLICO COUNTY IN EASTERN NORTH CAROLINA
CRAVEN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 545 PM EDT
* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM AURORA TO JAMES CITY...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF BAYBORO TO NEW BERN...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SILVER HILL AROUND 505 PM EDT...
MINNESOTT BEACH AROUND 510 PM EDT...
MARIBEL AROUND 515 PM EDT...
MESIC AROUND 520 PM EDT...
ORIENTAL AROUND 525 PM EDT...
WHORTONSVILLE AROUND 530 PM EDT...
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3535 7685 3504 7715 3495 7685 3502 7654
3534 7635
$$
20What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:46 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 5, 3:46 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 346 PM EDT THU AUG 5 2004 .SHORT TERM (TONIGHT-SAT) CONVECTION ALONG AND AHEAD OF SFC FRONT WILL PRODUCE GOOD COVERAGE OVER AREA REST OF THIS AFTN INTO EVE AND RAISED POPS TO 70% FOR TONIGHT. SEA BREEZE WILL DIMISH THREAT FOR S COAST UNTIL LATE EVE BUT DO EXPECT AT LEAST BKN COVERAGE THERE WITH SHRT WV MOVING THRU. CAA SURGE BEHIND FRONT WILL BE FAIRLY STRONG FOR THIS TIME OF YEAR LEADING TO TEMPS/DEW PTS 5-10 DEGS BELOW CLIMO FRI AND SAT. SOME LINGERING CLOUDINESS AND A SLGT CHC OF SHWRS FOR OUTER BANKS WITH NRLY FLOW FRI MORNING...OTRW HIGH AND DRY CONDITIONS AFTER TONIGHT. WENT WITH LOWER SIDE OF MOS GDNC FOR SHORT TERM. && .LONG TERM (SUN-THU) DRY CONDITIONS EXPECTED SUN-MON WITH SFC HIGH OVER AREA AND STILL ON BACK SIDE OF UPR TROF. PATTERN RETURNS TO MORE TYPCIAL SUMMER CONDITIONS REST OF PERIOD AS ANOTHER UPR TROF APPROACHES FROM W WITH ACCOMPANYING SFC BOUNDARY. WENT WITH 20 POPS TUE...THEN 30 WED-THU. && .AVIATION...IFR CONDITIONS NEAR TSTMS LATE THIS AFTERNOON AND EVENING...OTHERWISE...VFR. MVFR OR IFR CONDITIONS LUKS PSBL AGAIN AFTER MIDNIGHT IN LOW CLDS BEHIND FRONT. && .MARINE...SCA CONDITIONS LUK LIKELY TMRW BEHIND FRONT IN POST FRONTAL SURGE. GOOD N FETCH MAY BLD SEAS TO 8FT N OF HAT. GIVEN WAVES AND ONSHORE WINDS...WL ISSUE HIGH RIP RISK FOR N OF HAT TMRW. SCA WINDS SHUD SUBSIDE FRI EVENING. CONDITIONS CONT TO IMPROVE SAT WITH HI PRES BLDG IN. GOOD BOATING CONDITIONS SUN-TUE WITH HIGH PRES OVERHEAD. .MHX WATCHES/WARNINGS/ADVISORIES... .NC...SEVERE TSTM WATCH 711 UNTIL 00Z ALL COUNTIES .MARINE...NONE. PUBLIC/FIRE WX...JBM MARINE/AVIATION...NP
Hazardous weather outlook, Aug 5, 4:08 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 408 AM EDT THU AUG 5 2004 NCZ029-044>047-079>081-090>095-098-103-104-060808- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 408 AM EDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY HEAT INDICES ARE EXPECTED TO CLIMB BETWEEN 105 AND 110 FOR MOST AREAS THIS AFTERNOON...WITH THE WARMEST TEMPERATURES LIKELY TO OCCUR INLAND. A COLD FRONT WILL SLIDE INTO THE REGION THIS AFTERNOON GRADUALLY MOVING SOUTHEAST TOWARDS THE COAST. THUNDERSTORMS THAT DEVELOP IN ALONG THIS FRONT COULD PRODUCE DAMAGING WINDS IN EXCESS OF 40 MPH AND VERY HEAVY DOWNPOURS. THE POTENTIAL EXISTS FOR LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...ESPECIALLY IN AREAS THAT HAVE RECEIVED RECENT HEAVY RAINS OR IN AREAS WHERE MORE THAN ONE ROUND OF RAINFALL MOVES THROUGH. STORMS WILL BE CAPABLE OF DROPPING ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 5, 3:37 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 337 PM EDT THU AUG 5 2004 NCZ045>047-080-081-052015- TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-WASHINGTON- 337 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MAINLAND HYDE... BEAUFORT...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 415 PM EDT... AT 337 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 5 MILES NORTH OF COLUMBIA TO 16 MILES WEST OF BELHAVEN...OR FROM 5 MILES NORTH OF COLUMBIA TO 9 MILES EAST OF WASHINGTON...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BELHAVEN AT 350 PM EDT...MANNS HARBOR AT 415 PM EDT.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Special weather statement, Aug 5, 4:49 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 449 PM EDT THU AUG 5 2004 NCZ080-093-094-052145- BEAUFORT-PAMLICO-CRAVEN- 449 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT COUNTIES UNTIL 545 PM EDT... AT 449 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES NORTHEAST OF BAYBORO TO 13 MILES SOUTH OF NEW BERN...OR FROM 9 MILES SOUTH OF BELHAVEN TO 11 MILES WEST OF HAVELOCK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BAYBORO...NEW BERN...AND AURORA AT 500 PM EDT... WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 17
Special weather statement, Aug 5, 4:55 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 455 PM EDT THU AUG 5 2004 NCZ046-047-081-103-052200- TYRRELL-OUTER BANKS DARE-MAINLAND DARE-MAINLAND HYDE- 455 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE...MAINLAND DARE... OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 600 PM EDT... AT 455 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES EAST OF NAGS HEAD TO SWANQUARTER...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ENGELHARD AT 525 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE COLUMBIA...DUCK...KILL DEVIL HILLS...KITTY HAWK...MANNS HARBOR AND MANTEO. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 17
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:32 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 43 min |
| Aug 5, 2:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Aug 5, 2:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Aug 5, 3:23 PM EDT | Special Marine Warning | MHX | 67 min | |
| Aug 5, 4:11 PM EDT | Special Marine Warning | MHX | 34 min | |
| Aug 5, 4:22 PM EDT | Special Marine Warning | MHX | 83 min | |
| Aug 5, 4:24 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 36 min |
| Aug 5, 5:38 PM EDT | Flash Flood Warning | MHX | Jones | 2 hr |
| Aug 5, 5:47 PM EDT | Special Marine Warning | MHX | 58 min | |
| Aug 5, 6:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 5, 6:48 PM EDT | Special Marine Warning | MHX | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.